November 1964

Emotional Reactions to Long -Term Anticoagulant Therapy

Author Affiliations


Associate in Psychiatry, Beth Israel Hospital, Instructor in Psychiatry, Harvard Medical School (Dr. Kravitz); Associate in Medicine, Beth Israel Hospital, Instructor in Medicine, Harvard Medical School, Advanced Research Fellow, American Heart Association; present address: Lemuel Shattuck Hospital, Boston (Dr. Thomas).

From the Psychiatric and Medical Services, Beth Israel Hospital, and the Departments of Psychiatry and Medicine, Harvard Medical School.

Arch Intern Med. 1964;114(5):663-668. doi:10.1001/archinte.1964.03860110133015

Introduction  Anticoagulant drugs have come to be widely employed as part of the long-term treatment of certain cardiovascular diseases, such as recurrent pulmonary emboli, myocardial infarction, and rheumatic heart disease with atrial fibrillation.1-4 There are well-recognized and amply documented hazards associated with anticoagulant therapy, related chiefly to hemorrhagic complications.3,5 A recent report6 has included certain psychological factors among various pitfalls in anticoagulant therapy, particularly patients' tendencies towards a magical dependency upon the treatment. Our experience with patients in an anticoagulant clinic has impressed us with the importance of emotional reactions patients may have in relation to this form of therapy. In addition, we believe that for the individual physician who cares for these patients there are potential emotional burdens. The present report describes our observations and emphasizes those aspects of anticoagulant therapy which we believe have not previously been adequately appreciated.

Clinic Procedure  Patients are referred to

First Page Preview View Large
First page PDF preview
First page PDF preview